Institutional members access full text with Ovid®

Share this article on:

Continuation of ECT After Recovery From Transient, ECT-Induced, Postictal Cortical Blindness

Sonavane, Sushma MD*; Bambole, Vivek MBBS*; Bang, Abha MBBS*; Shah, Nilesh MD, DPM, DNB*; Andrade, Chittaranjan MD

doi: 10.1097/YCT.0b013e318223c082
Case Reports

Background Transient, postictal cortical blindness is a rare adverse effect of electroconvulsive therapy (ECT). There is no information on the safety of continuation of ECT in patients who recover from ECT-induced cortical blindness.

Methods An 18-year-old woman with paranoid schizophrenia experienced cortical blindness immediately after her first bifrontotemporal ECT treatment. There was complete, spontaneous recovery of vision after 6 hours. Neurological examination, computed tomography of the brain, and electroencephalographic study revealed no abnormality. A combination of circumstances suggested that continuation of ECT was desirable. After clearances from neurological and ophthalmological teams, she received 6 more ECT treatments, starting 9 days after the first.

Results After resumption of ECT, there was marked improvement in psychopathology across the ECT course. There was no recurrence of visual symptoms.

Conclusions Patients who experience transient, ECT-induced, postictal cortical blindness may not necessarily experience the same adverse effect on rechallenge with ECT.

From the *Department of Psychiatry, Lokmanya Tilak Municipal Medical College and General Hospital, Mumbai; and †Department of Psychopharmacology, National Institute of Mental Health and Neurosciences, Bangalore, India.

Received for publication April 11, 2011; accepted April 13, 2011.

Reprints: Chittaranjan Andrade, MD, Department of Psychopharmacology, National Institute of Mental Health and Neurosciences, Bangalore 560 029, India (e-mail: andradec@gmail.com).

The authors have no conflicts of interest.

© 2012 Lippincott Williams & Wilkins, Inc.